Illinois, 2007

Frost and Freeze in Illinois, April 3 to 10, 2007

April 3 to 10, 2007 · NWS DVN · 13 events in 13 counties and zones

After a period of unusually warm weather, sub-freezing temperatures settled over eastern Iowa, northwest Illinois, and northeast Missouri daily from April 3rd through the 10th. |The primary impact was to horticultural crops.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a period of unusually warm weather, sub-freezing temperatures settled over eastern Iowa, northwest Illinois, and northeast Missouri daily from April 3rd through the 10th. The coldest period occurred on the 7th, when many locations dropped into the middle and upper teens.|The primary impact was to horticultural crops. Peaches and apricots were severely damaged. Early apples and pears also sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 2:15 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT MON APR 2 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING CYCLOGENESIS PROCESS ONGOING OVER
NORTHWEST KS...WITH MAIN WEST-TO-EAST ALIGNED FRONTAL BOUNDARY
QUASI-STATIONARY ACRS FAR NORTHERN MO INTO CENTRAL IL. LOW TO MID 50
SFC DPTS POOLED ALONG AND ESPECIALLY SOUTH OF THIS FEATURE...WITH
BETTER DPT TONGUE PUSHING 60 DEGREES OR HIGHER NOSING UP THROUGH
CENTRAL OK. SFC PRESSURE FALL MAX WAS NOTED OVER SOUTHEAST NEB INTO
NORTHEAST KS AND NORTHWEST MO...WITH FALLS AXIS CONTINUING ACRS
NORTHERN MO ALONG THE BOUNDARY. W/V IMAGERY WAS INDICATING LARGE
MULTI-CENTER VORT COMPLEX ROLLING IN FROM THE PACIFIC NORTHWEST AND
ACRS ID AND THE NORTHERN ROCKIES ATTM...WITH A LEAD PIECE OVER SD.

&&

.SHORT TERM...TONIGHT AND TUESDAY...STRENGTHENING LLJ AND MOISTURE
FEED FROM THE WESTERN GULF TO CONTINUE TO IMPINGE UPON FAVORABLE
CONVECTIVE SPAWNING GROUNDS THIS EVENING OVER THE SOUTHEAST NEB/KS
BORDER INTO SOUTHWEST IA AND NORTHWEST MO. IMPRESSIVE LLJ VEERING TO
THE SOUTHWEST AND INCREASING TO 45-50 KTS WILL BE AN OPTIMUM THTA-E
FEED AND CONVERGENCE MECHANISM TO SUPPORT RESULTANT MCS...DEVELOPED
FROM THE UPSTREAM ACTIVITY INITIATION...AS IT PROPAGATES
EASTWARD INTO THE CWA BY MIDNIGHT AND BEYOND. POTENTIAL OF SOME
WIDELY SCATTERED ACTIVITY POPPING UP IN THE SOUTHWESTERN CWA JUST
NORTH OF THE MAIN WARM FRONT FROM LATE AFTERNOON THRU 02Z OR SO...BUT
MAIN SHOW APPEARS TO BE SHAPING UP TO TAKE PLACE AFTER 03Z. BOTH
THE GFS AND ESPECIALLY THE NAM ADVERTISE IMPRESSIVE ELEVATED SUPPORT
AS STORMS ARRIVE OR DEVELOP INTO THE LOCAL FCST AREA AFTER MID
EVENING...WITH MID LEVEL INSTABILITY...MID LEVEL CAPES UP TO AT
LEAST 1K J/KG AND LOW TO MID LEVEL SHEAR VALUES. EVEN WITH FCST
SOUNDINGS SUGGESTING WBZS AND FREEZING LEVELS ON THE HIGH END...
MUCH THERE FOR STORM STRENGTH TO SUPPORT LARGE HAIL WITH ELEVATED
ACTIVITY. PREVIOUS SHIFTS UP TO GOLF BALL SIZE HAIL ESTIMATE WITH
THE STRONGEST CELLS STILL ON TARGET. MAIN WARM FRONT VCNTY AND STORM
POTENTIAL FOR SOME DOWNWARD SFC REACH/BOUNDARY LAYER ROOTING AND THUS
WIND POTENTIAL THERE FROM 03Z TO 07Z...BEFORE H9-H85 INVERSION
INTENSIFIES. SHEAR ALONG AND JUST NORTH OF WARM FRONT ALSO COULD
SUPPORT AN ISOLATED TORNADO SOUTH OF I80 CORRIDOR IN SOUTHEAST IA
THROUGH 06Z-07Z OR SO. LOOKING AT 12Z MODEL INITIATION...PREFER THE
NAM AND TO SOME EXTENT THE UKMET/S FURTHER SOUTH MAIN SFC LOW
PROPAGATION INTO SOUTH CENTRAL-SOUTHEAST IA BY 12Z TUE...AS
OPPOSED TO THE FURTHER NORTH GFS DUE TO EXPECTING MAIN
CONVECTIVE SYSTEM ALONG AND NORTH OF THE I80 CORRIDOR AND ITS
STRENGTH/POTENTIAL COLD POOL RETARDING WARM FRONT PUSH TO THE NORTH.
BEST SFC BASED/DEEP CONVECTIVE INDICES ACTUALLY OCCUR OVER THE
SOUTHEAST THIRD OF THE DVN CWA FROM 12Z-19Z TUE EVEN ON FURTHER
SOUTH NAM. THUS A SECOND WAVE OF A MORE SFC BASED STORM ACTIVITY
WHICH COULD BE SEVERE...A GOOD BET OVER THE SOUTHERN CWA TUE MORNING
THROUGH AT LEAST MIDDAY. MAY BE STRAIGHT LINE WIND POTENTIAL OVER
60 MPH OVER WEST CENTRAL BY MID TUE MORNING. WILL HOLD OFF ON FLASH
FLOOD WATCH FOR NOW...BUT LOCALLY HEAVY RAINFALL TONIGHT OF OVER AN
INCH A VERY REAL POSSIBILITY...ESPECIALLY ALONG AND NORTH OF I80.
THUS SOME COUNTIES/CEDAR...CLINTON...IOWA...JOHNSON...LINN...
MUSCATINE AND SCOTT/THAT HAVE A LOWER FFG OF 1-2 INCHES EVEN THROUGH
6 HRS AT RISK OF SOME FLOODING BY EARLY TUE MORNING. EXPECT TEMPS
TONIGHT NOT TO DROP OFF MUCH FROM EVENING VALUES...AND RISE OVER
THE SOUTHERN THIRD OF THE CWA AFTER MIDNIGHT WHEN MAIN WARM FRONT
MAKES ITS PUSH NORTH.

AFTER LOW PASSAGE TUE AFTERNOON...FCST SOUNDINGS INDICATING UNIFORM
WIND ALIGNMENT AND OPTIMUM SFC TRANSFER POTENTIAL...AND SIGNS OF A
TROP-FOLD UNDER H5 MB...SUPPORT STRONG WEST-NORTHWEST WINDS POSSIBLY
TO ADVISORY CRITERIA BY LATE AFTERNOON. EXPECT TEMP DROP-OFF AFTER
MIDDAY HIGHS.    ..12..

.LONGER TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
STORM SYSTEM WILL BE EXITING THE CWA TUESDAY NIGHT WITH STRONG
PRESSURE GRADIENT AND TREMENDOUS CAA IN ITS WAKE.  MODELS HOLD LOW
LEVEL RH OVER THE NRN CWA MOST OF THE NIGHT SUPPORTING THE MENTION
OF RN/SN SHOWERS TUESDAY EVENING THEN SN SHOWERS AFTER MIDNIGHT. DRY
ADIABATIC LAPSE RATES FROM SURFACE TO ABOVE 900 MB WILL ALLOW FOR
EFFICIENT MIXING OF STRONG LOW LEVEL WINDS TO THE SURFACE THROUGH
THE NIGHT AND EXPECT TO SEE GUSTS UP TO 40 MPH AT TIMES. WITH THE
STRONG CAA OVERNIGHT WENT WITH THE COLDER GUIDANCE FOR MINS...
THINKING THAT THE MODELS ARE STILL ON THE WEAK SIDE. DRY AND COLD
CONDITIONS WILL BE IN PLACE FOR WEDNESDAY THROUGH THURSDAY WITH
REGION BETWEEN STRONGER CYCLONIC FLOW TO THE EAST AND SURFACE RIDGE
OVER THE PLAINS.  WINDS SHOULD CONTINUE TO BE GUSTY THOUGH...WITH
MODELS KEEPING H8 WINDS AROUND 40KTS OVER THE AREA AND GOOD DAYTIME
MIXING EXPECTED WITH STEEP LOW LEVEL LAPSE RATES.

THURSDAY THROUGH MONDAY...REGION WILL BE LOCKED INTO A COLD PATTERN
WITH UPPER LOW SETTLING IN OVER ONTARIO AND QUEBEC AND RIDGE IN
PLACE OVER THE ROCKIES.  CYCLONIC FLOW AROUND THE CANADIAN VORTEX
WILL FUNNEL LOW LEVEL COLD AIR INTO THE CENTRAL U.S. THROUGH THE
PERIOD.  THE GFS AND ECMWF BOTH SHOW H8 TEMPS AS LOW AS -12C WELL
INTO THE MID MS VALLEY BY MID TO LATE WEEK WITH THE GFS AS LOW AS
-16C BY SATURDAY.  HAVE GONE WITH TEMPS WELL BELOW NORMAL FOR EARLY
APRIL WITH LOWS IN THE UPPER TEENS AND LOW 20S NORTH TO MID 20S
SOUTH FOR THURSDAY THROUGH SATURDAY AND HIGHS GENERALLY IN THE UPPER
30S AND 40S.  AT THIS POINT IT LOOKS LIKE THE PERIOD SHOULD BE
DRY...BUT THE GFS AND ECMWF DO SHOW SOME S/W ENERGY MOVING DOWN THE
RIDGE TO THE WEST THURSDAY AND AGAIN FRIDAY NIGHT.  IT APPEARS THAT
THESE FEATURES WILL STAY FAR ENOUGH WEST TO KEEP THE PCPN OUT OF THE
MID MS VALLEY.  COLD AIR PROGGED TO MOVE EAST BY LATE IN THE WEEKEND
AND HAVE BROUGHT TEMPS BACK CLOSER TO NORMAL FOR SUNDAY AND MONDAY.
..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

12/DLF
Hazardous weather outlook, Apr 2, 6:25 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT MON APR 2 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
725 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER OUT
FOR NEARLY ALL OF IOWA...NORTHERN MISSOURI...AND PARTS OF NORTHERN
ILLINOIS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE EVENING...AND
CONTINUE OVERNIGHT. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE
LARGE HAIL...POSSIBLY UP TO THE SIZE OF GOLFBALLS. HOWEVER...DAMAGING
WINDS ARE ALSO POSSIBLE AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY RESULT IN LOCALIZED
FLOODING.

FLOODING CONTINUES ALONG PARTS OF THE IOWA AND WAPSIPINICON RIVERS
DUE TO RAINFALL OVER THE PAST TWO WEEKS. HIGH WATER LEVELS WILL
CONTINUE ALONG PARTS OF THE ROCK...CEDAR...IOWA...AND MISSISSIPPI
RIVERS. ADDITIONAL RAINFALL OVER THE NEXT TWO DAYS MAY WORSEN THE
FLOODING AND HIGH WATER LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...A STRONG COLD FRONT WILL PRODUCE THUNDERSTORMS INTO THE
EARLY AFTERNOON HOURS BEFORE MOVING EAST.  SIGNIFICANT DRY AND COLD
AIR ALOFT WILL WILL RESULT IN FAVORABLE CONDITIONS FOR SOME OF THE
STRONGEST STORMS TO REACH SEVERE LEVELS WITH LARGE HAIL POSSIBLY
REACHING UP TO THE SIZE OF GOLF BALLS THE PRIMARY RISK.  LOCATIONS
MOST SUSCEPTIBLE FOR SEVERE WEATHER TUESDAY WILL BE EAST OF A
FREEPORT TO QUAD CITIES TO KEOSAUQUA LINE.  INTERESTED INDIVIDUALS
SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES ON THE RISK AND
LOCATION OF ANY HAZARDOUS AND SEVERE WEATHER FOR THIS EVENT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE EXTREME
SOUTHEAST SECTIONS OF OUR FORECAST AREA TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...STRONG NORTHWEST WINDS OF 25 MPH TO
OVER 40 MPH ARE EXPECTED BEHIND THE COLD FRONT.  A WIND ADVISORY MAY
BE NEEDED FOR AN EXTENDED PERIOD OF TIME DUE TO HIGH WINDS.

FLOODING ON MANY AREA RIVERS WILL CONTINUE THROUGH THE PERIOD. PLEASE
SEE LOCAL HYDROLOGIC PRODUCTS AND STATEMENTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED FROM MID TO LATE EVENING INTO
TUESDAY.

05/08/NICHOLS

In the hours before

Local storm report, Apr 2, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT MON APR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     BALDWIN                 42.07N 90.84W
04/02/2007                   JACKSON            IA   LAW ENFORCEMENT

            RELAYED A REPORT OF A GARAGE DOOR BEING BLOWN IN.

&&

MIKEZ
Local storm report, Apr 2, 10:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT MON APR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     MAQUOKETA CAVES STATE P 42.12N 90.78W
04/02/2007                   JACKSON            IA   LAW ENFORCEMENT

            POWER LINES DOWN - ADDITIONAL DAMAGE ACROSS THE COUNTY

&&

TAS
Local storm report, Apr 2, 10:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 PM CDT MON APR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             TROY MILLS              42.28N 91.68W
04/02/2007  E0.50 INCH       LINN               IA   TRAINED SPOTTER

&&

TAS
Local storm report, Apr 2, 11:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             ONSLOW                  42.11N 91.01W
04/03/2007  E0.50 INCH       JONES              IA   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A REPORT BY ONSLOW FIRE
            DEPARTMENT OF MARBLE SIZE HAIL AT THE INTERSECTION OF
            HIGHWAY 136 AND E17.

&&

MIKEZ
Local storm report, Apr 2, 11:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1217 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             BELLEVUE                42.26N 90.43W
04/03/2007  E0.50 INCH       JACKSON            IA   EMERGENCY MNGR

&&

TAS
Local storm report, Apr 2, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             FREEPORT                42.29N 89.63W
04/03/2007  E0.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 frost/freeze. Local standard time, as filed.

Frost/Freeze, Bureau

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Bureau forecast zone
Reported by
NWS Employee
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Frost/Freeze, Carroll

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Carroll forecast zone
Reported by
NWS Employee
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Frost/Freeze, Hancock

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Hancock forecast zone
Reported by
NWS Employee
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Frost/Freeze, Henderson

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Henderson forecast zone
Reported by
NWS Employee
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Frost/Freeze, Henry

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Henry forecast zone
Reported by
NWS Employee
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Frost/Freeze, Jo Daviess

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
NWS Employee
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Frost/Freeze, McDonough

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
McDonough forecast zone
Reported by
NWS Employee
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Frost/Freeze, Mercer

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Mercer forecast zone
Reported by
NWS Employee
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Frost/Freeze, Putnam

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Putnam forecast zone
Reported by
NWS Employee
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Frost/Freeze, Rock Island

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Rock Island forecast zone
Reported by
NWS Employee
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Frost/Freeze, Stephenson

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Stephenson forecast zone
Reported by
NWS Employee
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Frost/Freeze, Warren

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Frost/Freeze, Whiteside

When
April 3, 12:00 AM CST to April 10, 12:00 PM CST
Where
Whiteside forecast zone
Reported by
NWS Employee
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 27794, 27795, 27796, 27797, 27798, 27799, 27800, 27801, 27802, 27803, 27804, 27805, 27806.